Quan Zhao, M.D. Pediatric Resident Case Report 14 yo male 3-week h/o sore throat, myalgias, odynophagia, and neck swelling. Treated with clindamycin and prednisone for 3 days The symptoms returned after cessation of the steroids. CT: mediastinal mass, free pelvic fluid thickened gallbladder wall. Case Report T 39.4oC, HR 114, BP 116/81. PE: diaphoretic and mottled, multiple enlarged cervical lymph nodes, abdomen was diffusely tender , hepatosplenomegaly. CBC: WBC 16,800, P 31%, B 21%, L 33%, M 11%, Met Hb 13 plt 39,000 CMP: Na 129, K 4.3 , Cl 98 , Bicar 14 , BUN 10, Cr 0.78, Glu 59, anion 19, Cal 8.8, Mag 1.9, phos 1.9, uric acid 3.7 , alk 290, total bili 5.4 , conj bili 4.6, AST 242, ALT 208, LDH 570, CRP 1.4. ABG: pH 7.19, PCO2 29 , PO2 307 , bicarb 12.8, BD 15.7 Case Report day 2: abd severely distended with elevated intra-abdominal pressure, exploratory laparotomy, no evidence of abdominal compartment syndrome. biltateral chest tube because pleural effusion. anuric and refractory lactic acidemia. initial lactic acid was 8.2. bicarbonate infusion failed to correct acidosis. hemodialysis started. successful buffer for acidosis. lactic acid continued to rise and peaked at 33, the maximum detectable levels. severe hypoglycemia, required continuous glucose infusion. Case Report A bone marrow biopsy revealed T-cell leukemia. emergent radiation therapy to relieve SVC syndrome. day 3: Chemotherapy was started with VCR, DNR, Pred. lactic acid levels decreased rapidly in 24 hours and returned to normal range within 4 days. improved mental status, and required less hemodynamic and respiratory support. day 12: total bilirubin 16, direct 10. The patient had devitalization progressing towards dry gangrene of all his digits including his fingers, thumbs and toes. Chemotherapy was discontinued due to concern for a serious infection and hepatitis. Case Report day 13: erythematous, maculopapular rash all over his body, which was determined to be leukemic cell infiltration on skin biopsy. day 14: his condition worsened. His lactate levels again rose continuously despite reinstitution of aggressive hemodialysis. The patient also received thiamine in an effort to correct his lactic acid level. day 16: Chemotherapy was resumed, but his clinical status severely deteriorated and he became hypotensive. Aggressive resuscitation was continued; however, his clinical status did not improve and he died on day 17. No autopsy was obtained. Case Report 35 30 mmol/L 25 20 15 10 5 0 1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 Day Lactate Bicabonate Literature Review 16 cases of LA with childhood leukemia and lymphoma 11 leukemia, 4 lymphoma, 1 case was B-cell leukemia/lymphoma. 9 cases developed LA at the time of diagnosis, 7 cases during relapses. 7 cases had recorded hypoglycemia. 10 cases had liver involvement. 9 cases had renal involvement. Literature Review 11 cases with LA improved/resolved. 2 thiamine deficiency associated with TPN, both resolved with thiamine. 1 HIV/Burkett’s lymphoma improved with glucagons and sodium acetate infusion without chemotherapy. 8 cases with LA improved/resolved were all under chemotherapy 5 received thiamine administration. 2 case had thiamine deficiency associated with TPN, 3 cases, LA were not altered with vitamin B1 IV administration. Literature Review 15 bicarbonate infusion. All no response to bicarbonate infusion alone, even could correct the academia in some cases. 4 dialysis. 1 without chemotherapy, the LA did not improve. 3 with thermotherapy was resolved/improved. 12 (75%) died. Summary Refractory lactic acidosis is an extremely ominous sign This is an an oncological emergency The pathogenesis of the lactic acidosis is unclear Physicians should be aware of this condition and make diagnosis quickly. Lactate and glucose level should be checked. Only chemotherapy so far has been effective in correcting the LA. Early implementation of chemotherapy, dialysis with bicarbonate infusion, and supplement of thiamine should be the worthwhile practice.